Scrolling through my Twitter feed I saw a headline post in some journal that scientists are/will look at predicting whether someone is susceptible to a drug’s side effects – this would allow doctors to exclude medications that could be harmful to a particular person. I could’t read the whole article because I don’t subscribe so I hope this is misleading anyone. Research projects like this take years to publish anyway so it won’t be an immediate fix for us.
I don’t want to get into a poor me litany but as sodium valproate has recently been in the British news regarding the effects on fetal development, I did feel moved to at least comment on this drug. I’m speaking personally so others might have a different experience – feel free to comment.
Sodium valproate was my first drug at 16. Immediately stopped fits: perfect! However, the trade-off was weight gain, hair loss, rivets in my nails and a rash over my face (not great for a teenage girl); shaky hands (not great for writing in 3 hour A-level exams); slurred speech (not great for my spoken French exams); but the killer was concentration and memory loss (not great for functioning in school and life in general). There was an added extra of a bizarre paranoia (if I were left alone at home I had to lock myself in a room to stop non-existent entities getting in) and terrible nightmares (I slept on my parents’ bedroom floor for over a year because I became scared of the dark). Again as previously mentioned, my head master called up my parents in distress because (as he put it) I was zombified in lessons. To cut a long story short, I went to my neurologist and told him that I was not leading my version of life. He agreed and prescribed lamotrigine – but it wouldn’t be easy. He warned that I couldn’t change over immediately, it would take 6 months of precise titration; there was no guarantee that I wouldn’t suffer side effects from the new drug; or worse lamotrigine might not be as effective at fit control. Was it worth the risk? The hell it was but he was right. Changing drugs is scary.
I don’t know if others have experienced the withdrawal effects but these were mine: appetite loss; lethargy; and at the most extreme point of titration – when the original medication is at it’s highest and so is the new stuff – double vision. I remember sitting a mock A-level with one eye closed – it’s impossible to write with 2 papers in front of you. But……after 6 months something strange happened. The fog cleared – it literally vanished. The world became vivid again. Mum bought me a new cardigan – a typical ‘you need a cardy’ rather than a present. It hung off me. I looked into the mirror and saw my old self but with bad skin and thin hair. During the hazy years I hadn’t thought to look after my appearance but now with a clever hair cut from a sensitive hairdresser I started to look normal. Suddenly I could learn and revise. My A-level results under sodium valproate were dire as expected, but under lamotrigine my predictions meant that I could apply for a university of my choice with conditional offers.
I burst onto the scene of my chosen university and left home. I proved the doubters wrong and there was a grudging respect from those who wrote me off; a glowing pride from my headmaster; and a well deserved ‘I told you that you could do it’ from the teacher who picked up the pieces of my muddled brain, and turned me into a potential student.
But too cocky by far as usual. I was back as a ‘normal’ and to prove it I partied hard with all my friends. They all knew about my epilepsy so they treated me as a super normal – I kept pace with their drinking and late nights, always made the survivors’ breakfasts the following day, and still went into the library and worked hard at my course. Then something terrible happened in the Hall of Residence dining room. Innocently eating the fry-up to cure the hangover with several hundred people. In a daze I heard someone calling my name softly then it became louder. I opened my eyes to a paramedic and my frightened friends, one of whom was crying because she thought that I was going to die.
A reprimand from my new neurologist and an increased dosage. Luckily no side effects but I couldn’t give up the positive side effect of having fun. I hadn’t had a fit in 3 years but it seemed that my brain was reactivated. Infrequent fits without warning – I started to turn down the offer of a paramedic much to my friends’ concern. I cried a lot, privately. It seemed so unfair that I looked so normal but I was actually ill inside. Dr O’D decided that I needed duo-therapy to raise my fit threshold – welcome back a small dose of liquid sodium valproate. This time I didn’t suffer any side effects thank goodness – I graduated and stayed on for a post-graduate Masters. I was back as a normal again.
I even travelled to Australia by myself to visit a friend. This is fairly standard for most young people and an easy trip; but for me it was scary and a milestone. My dad forked out for the Rolls-Royce medical insurance. I had all sorts of letters from my GP and neurologist to reassure the Aussies that I wasn’t a drugs mule – I definitely needed all these drugs so please don’t confiscate at customs. I guess it was at that point that I got a bit sneaky. I looked like any other Brit backpacker. Only my friend knew about my condition but I presented as a normal. We went snorkelling off a boat and I hesitated when filling in the waiver form – ‘do you suffer black-outs/ seizures’, I ticked the No box. Technically it was true – I had been fit free for a year but it was a huge risk. I just knew that they wouldn’t let me snorkel, then I would be the only one on the boat and people would ask questions. My cover would be blown – no longer a ‘normal’ but a ‘special’.
Nothing happened for years. I moved away from home, took a variety of jobs and a crazy internship, made new friends – nobody knew about my epilepsy. I lived by myself for a bit which was the most independence I had ever experienced. It was bliss. I was still a bit crazy with my lifestyle but I had learnt my lesson. Don’t combine booze and a late night – it’s one or the other. This seemed to work. I got married – obviously my boyfriend then husband knew my secret but I don’t think that he really understood because I was so ‘normal’. When we moved in together my stock piles of medication surprised him a bit. I took over the entire bathroom cabinet.
Life chugged on and I was assimilated fully into the world of ‘normals’.